North Carolina, 2017

Damaging Winds in North Carolina, May 27, 2017

May 27, 2017 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with low pressure and a warm front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with low pressure and a warm front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 3:27 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, May 27, 3:27 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
427 PM EDT Sat May 27 2017

.SYNOPSIS...
A weak cold front will sink south through the region this
evening and overnight. The front will drop into the Carolinas
Sunday, and then return north as a warm front Sunday night.
Another cold front approaches from the northwest on Memorial
Day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storm complex was ongoing this afternoon across east-central KY
pushing east with the upper wave. Showers and a few storms were
also oriented E-W along the cold front across MD and WV. Dry air
in the mid levels has kept convection at bay thus far evident in
the CU field as clouds develop, but then entrain dry air.

Though convection is being delayed, there is till concern over
the development of showers and storms in the NW flow as the
front drops south and upper wave approaches from the west.
Instability is still lacking this afternoon, but there may still
be a window this evening where things come together mainly along
and south of I-64. Given the thermal profiles if we do see
severe storms the primary threat will be hail and damaging
winds. 0-1km MLCAPE values are still progged to reach 1000-1500
J/kg wither side of the NC/VA border, with a decent mid/upper
level speed max resulting in 0-6km bulk shear of 40-50kt.
Downdraft potential remains rather high if storms can develop
given thermal profiles.

Any showers or storms which develop should push quickly east
and southeast with little to no precip possible in the southeast
after midnight. The chc for showers/tstms diminishes NW- SE
tonight with lows generally in the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The initial shortwave trough pushes offshore Sunday morning,
with shortwave ridging building over the Mid-Atlantic. The
surface cold front drops into the Carolinas Sunday with N/NE
flow developing across the region in the wake of the mid-level
trough and surface cold front. Variably cloudy with some patchy
morning stratus or fog possible. Cooler over the Ern Shore with
highs in the low/mid 70s. Highs generally in the low/mid 80s
for central/srn VA and interior NE NC.

The surface boundary returns newd into the region late Sunday
aftn into the evening and early overnight hours. This will
combine with another shortwave trough resulting in an increasing
possibility of showers/tstms approaching from the west during
the evening and overnight hours. 0-6km bulk shear rapidly
increases to 35-45kt after 00z resulting in a chc of a few
strong to marginally severe tstms mainly during the evening.
Mostly cloudy with lows in the 60s.

A cold front will be crossing the mountains Monday morning, and
then continue ewd Monday aftn. Additional showers/tstms are
expected Memorial Day aftn/evening. There is some model
disagreement with respect to coverage, so PoPs will remain
30-50%. Increasing WSW flow aloft ahead of a trough digging
across the Great Lakes will yield 0- 6km bulk shear values of
40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE
resulting in the potential for severe thunderstorms. Partly
sunny then mostly cloudy on Memorial Day with highs ranging
through the 80s, with the potential for near 90 SE, and 70s
along the Atlantic coast of the Ern Shore.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period beginning Tuesday night features near normal
temperatures and generally low chances for precipitation. Weak and
poorly defined frontal boundaries affect the area and confidence in
the details of the precipitation forecast are rather low.
Thunderstorm chances Wednesday were kept relatively low as weak high
pressure builds in. A frontal boundary moves in for Thursday and
settles just off the coast Friday and Saturday. Highest POPs (30 to
40 percent) are currently set for southern portions on Friday
afternoon and evening.

High temperatures are forecast to range from 80 to 85 Wednesday and
Thursday and the upper 70s to around 80 Friday and Saturday.
Readings will be a bit lower near the coast. Lows are expected to
range from 60 to 65.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 17z...conditions were fairly quiet across the area with solid
VFR conditions. River breezes were apparent on the NEXRAD
reflectivity and winds at ORF were out of the northeast off the Bay.
Still expect convection to develop late in the afternoon and have
TEMPO groups for thunderstorms at RIC from 22 to 00Z and at the three
southeast sites from 00 to 02z. These will be updated as needed.
Strong to possibly severe winds gusts (50kt or higher) will be
possible with the thunderstorms.

Model consensus suggest widespread stratus for Sunday morning which
would be reasonable given wet ground conditions from precipitation
limited low level mixing and developing onshore flow. Included
low ceilings at RIC with a broken to overcast sky across the
area through.

OUTLOOK...The chance for showers/tstms returns Sunday evening/night
and again Monday aftn/evening. Minimal chances for aftn/evening
showers/tstms persist into Tuesday through Thursday. Stratus
and patchy fog will be possible each morning.

&&

.MARINE...
Late this aftn, weak low pressure was extending fm the cntrl VA
piedmont westward into the OH valley. Winds were generally SE 5
to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft.
The low pressure area will move ESE acrs the region and to the
coast this evening into early Sun morning. Winds will become SSW
south of the low and ENE north of the low, as the low moves
thru. Speeds will be arnd 10 kt or less, but stronger in any
tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low
slides just off the Mid Atlc coast. The low stalls offshore
for the remainder of Sun, as high pressure nudges in fm the
northeast. Flow becomes onshore thru Sun evening at 5-15 kt.
The next area of low pressure lifts over the eastern Great Lakes
region Sun night and into eastern Canada on Memorial Day. A
trailing cold front reaches the waters late Mon into Mon night,
then washing out over NC during Tue, as high pressure slowly
builds in fm the west thru Thu. Winds generally at or below 15
kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/JAO
NEAR TERM...AJZ/JAO
SHORT TERM...AJZ/JAO
LONG TERM...LSA
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, May 27, 3:49 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
449 PM EDT Sat May 27 2017

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093-
095>098-509>525-280900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
449 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected to develop across the area later this
afternoon and into the evening. Some of the storms may produce
strong wind gusts, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075>078-280900-
Westmoreland-Richmond-Northumberland-Lancaster-
449 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected to develop across the area later this
afternoon and into the evening. Some of the storms may produce
strong wind gusts, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-280900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
449 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon into the evening. Any
thunderstorms that do develop may produce strong wind gusts and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 7:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             4 SSE DREWRYVILLE       36.66N 77.29W
05/27/2017  E1.00 INCH       SOUTHAMPTON        VA   TRAINED SPOTTER

&&
Special weather statement, May 27, 7:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
839 PM EDT SAT MAY 27 2017

VAZ080-081-088-089-514-280115-
Prince George-Surry-Dinwiddie-Sussex-Eastern Chesterfield (Including
Col. Heights)-
839 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
PRINCE GEORGE...NORTHERN SUSSEX...EASTERN DINWIDDIE AND SURRY
COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND
THE CITY OF PETERSBURG...

At 838 PM EDT, a strong thunderstorm was located near Waverly, moving
southeast at 30 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Waverly, Wakefield,
Claremont, Surry, Disputanta, Chester, Fort Lee, Virginia State
University, Prince George, Sussex, Dendron, Stony Creek,
Burrowsville, Garysville, Elberon, Matoaca and Cabin Point.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3736 7752 3737 7725 3733 7727 3731 7709
      3727 7707 3730 7700 3723 7693 3719 7675
      3720 7675 3709 7668 3709 7666 3714 7667
      3704 7654 3704 7665 3709 7669 3697 7691
      3685 7746 3728 7762
TIME...MOT...LOC 0038Z 317DEG 28KT 3710 7711

SCALORA
Special weather statement, May 27, 7:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
841 PM EDT SAT MAY 27 2017

NCZ016-VAZ093-095>097-280130-
Camden-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
841 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...AND ISLE
OF WIGHT COUNTIES...THE CITY OF CHESAPEAKE...THE SOUTHWESTERN CITY OF
PORTSMOUTH AND THE EASTERN CITY OF SUFFOLK...

At 840 PM EDT, a strong thunderstorm was located near Isle Of Wight,
or near Windsor, moving southeast at 35 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

This storm will be near...
  Kings Fork and Driver around 850 PM EDT.
  Downtown Suffolk around 855 PM EDT.
  Bowers Hill around 900 PM EDT.

Other locations impacted by this storm include Pons, Carrollton,
Longview, Benns Church, Huntersville, Suffolk Airport, Bethel Church,
Chuckatuck, Wilroy and Kilby.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3690 7683 3696 7686 3699 7685 3707 7668
      3663 7612 3656 7612 3655 7631 3654 7630
      3651 7649
TIME...MOT...LOC 0040Z 322DEG 33KT 3685 7666

BROWN
Special weather statement, May 27, 7:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
845 PM EDT SAT MAY 27 2017

VAZ067-068-080-513-280130-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-
845 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTERFIELD...
CENTRAL NOTTOWAY...DINWIDDIE AND SOUTHERN AMELIA COUNTIES...

At 845 PM EDT, a strong thunderstorm was located near Spainville, or
near Amelia Courthouse, moving southeast at 40 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible
with this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Dinwiddie, Blackstone, McKenney, Mannboro, Jetersville, Wilsons, Fort
Pickett, Scotts Fork, Dewitt, Spainville, North Wellville, Earls,
Ammon, Darvills, Church Road, Wellville, Maplewood, Dominy Corner,
Fergusonville and Hebron.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3730 7820 3738 7773 3702 7750 3693 7772
      3697 7777 3700 7784 3698 7793
TIME...MOT...LOC 0045Z 311DEG 33KT 3725 7799

SCALORA
Local storm report, May 27, 7:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 S MEADOWVILLE         37.33N 77.32W
05/27/2017                   CHESTERFIELD       VA   911 CALL CENTER

            TREES DOWN ALONG E HUNDRED ROAD NEAR
            HOPEWELL.

&&
Local storm report, May 27, 7:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
856 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     1 NE JETERSVILLE        37.31N 78.08W
05/27/2017                   AMELIA             VA   911 CALL CENTER

            POWER LINE AND TREE DOWN NEAR JETERSVILLE.
            SMALL HAIL ALSO REPORTED.

&&

JO

The radar

The Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hertford

When
May 27, 8:00 PM EST
Where
Hertford County, 0.89 mi SE of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.440, -77.090

Trees were downed on Highway 158 in Murfreesboro.

Thunderstorm Wind, Currituck

When
May 27, 9:10 PM EST
Where
Currituck County, 2.98 mi NNW of Snowden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.490, -76.140

Trees were downed, and there was damage to the awning at a bank drive-in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703121, 703131.